Alert archive / Texas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 239, NWS Midland/Odessa, TX

July 30, 2008Crane County, Pecos County, Ward County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jul 30, 2008, 4:26 PM CDT for Crane County, Pecos County, Ward County, Texas. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 30, 2008, 4:26 PM CDT (21:26 UTC)
Expired
Jul 30, 2008, 5:00 PM CDT
In force
34 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon

Counties Crane County, TX, Pecos County, TX, Ward County, TX

The radar

The Midland/Odessa radar (KMAF), 87 km from the middle of the area, began a volume at 21:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 9.4 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2008-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1718 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2008-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 93 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1718 J/kg
Mixed-layer CIN
-170 J/kg
Mixed-layer LCL
1488 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
93 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 302126
SVRMAF
TXC103-371-475-302200-
/O.NEW.KMAF.SV.W.0239.080730T2126Z-080730T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
426 PM CDT WED JUL 30 2008

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN WARD COUNTY IN WEST TEXAS...
  SOUTHERN CRANE COUNTY IN WEST TEXAS...
  NORTH CENTRAL PECOS COUNTY IN SOUTHWEST TEXAS...

* UNTIL 500 PM CDT

* AT 418 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED 
  A CLUSTER OF THUNDERSTORMS PRODUCING SEVERE OUTFLOW WINDS. 
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH ARE POSSIBLE. THIS CLUSTER
  OF STORMS WAS...MOVING SOUTH AT 28 MPH ACROSS WARD AND CRANE 
  COUNTIES.

* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
  IMPERIAL...
  CORDONA LAKE...

DURING A SEVERE THUNDERSTORM... THE BEST PROTECTION CAN BE FOUND IN
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS.

LAT...LON 3110 10231 3106 10311 3142 10300 3146 10280
      3146 10231
TIME...MOT...LOC 2124Z 351DEG 24KT 3140 10264

$$
1 follow-up statement
000 
WWUS54 KMAF 302203
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
503 PM CDT WED JUL 30 2008

TXC103-371-475-302213-
/O.EXP.KMAF.SV.W.0239.000000T0000Z-080730T2200Z/
WARD TX-CRANE TX-PECOS TX-
503 PM CDT WED JUL 30 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL PECOS...SOUTHERN
CRANE AND SOUTHEASTERN WARD COUNTIES HAS EXPIRED...

AT 503 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAD WEAKENED
AND EXITED THE WARNED AREA. THEREFORE THE SEVERE THUNDERSTORM WARNING
WAS ALLOWED TO EXPIRE.

LAT...LON 3110 10231 3106 10311 3142 10300 3146 10280
      3146 10231
TIME...MOT...LOC 2126Z 351DEG 24KT 3139 10264

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 2:27 PM CDT, 1 hour 59 minutes earlier.

Area forecast discussion, Jul 30, 2:27 PM CDT, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
227 PM CDT WED JUL 30 2008

.DISCUSSION...
DIFFLUENT NORTHERLY FLOW ALOFT OVER THE AREA THIS AFTERNOON WILL
BECOME NORTHEASTERLY AND NOT AS DIFFLUENT THURSDAY AS AN UPPER LEVEL
RIDGE CENTERED OVER ARIZONA BEGINS TO MIGRATE NORTHEASTWARD.  BY
SATURDAY THE UPPER RIDGE WILL BE CENTERED OVER THE SOUTHERN/CENTRAL
PLAINS WITH THE REGION ON THE SOUTHWEST FLANK OF THE UPPER RIDGE.
A SURFACE TROUGH IN ADDITION TO ASSORTED WEAK OUTFLOW BOUNDARIES
WILL PROVIDE A FOCUS FOR SCATTERED THUNDERSTORM DEVELOPMENT THIS
AFTERNOON AND EVENING.  THESE SHOWERS AND STORMS WILL BE AIDED BY A
SHORTWAVE TROUGH DROPPING SOUTH THROUGH THE PANHANDLE...AND A WEAK
MCV CURRENTLY MOVING SOUTH THROUGH SOUTHEASTERN NEW MEXICO.  HEAVY
RAINFALL WILL BE THE PRIMARY THREAT FROM THESE STORMS ALONG WITH
FREQUENT CLOUD TO GROUND LIGHTNING.

AS THE FLOW ALOFT BECOMES MORE NORTHEASTERLY THURSDAY...EXPECT MOST
OF THE CONVECTION TO OCCUR SOUTH AND WEST OF THE CWA.  WOULD EXPECT
THE SAME FRIDAY...BUT SOME OF THE MODELS APPEAR TO LOOP A REMNANT...
IF NOT A SHORTWAVE TROUGH...FROM TROPICAL SYSTEM DOLLY BACK OVER THE
REGION FROM THE MIDWEST.  REGARDLESS OF WHETHER IT IS A REMNANT OR
NOT...THE MODELS VARY IN THE TIMING AND STRENGTH OF THIS FEATURE.
HAVE INSERTED ISOLATED SHOWERS AND STORMS MAINLY OVER THE LOWER
TRANS PECOS FOR NOW.  THE AREA THEN REMAINS ON THE SOUTHERN OR
SOUTHWESTERN FRINGE OF THE UPPER RIDGE INTO EARLY NEXT WEEK.  THIS
WILL RELEGATE WIDELY SCATTERED SHOWERS AND STORMS TO THE HIGHER
TERRAIN OF WEST TEXAS DURING THIS TIME.

HOT TEMPERATURES WILL CONTINUE THURSDAY...BUT AS HEIGHTS FALL A
LITTLE AS THE RIDGE HEADS EAST...HAVE LOWERED MAXES A LITTLE FRIDAY
AND SATURDAY.  NEAR TO ABOVE NORMAL TEMPERATURES WERE THEN CARRIED
FOR THE REST OF THE EXTENDED.  LOW TEMPERATURES WILL GENERALLY BE
NEAR TO ABOVE NORMAL.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              72 100  73  99  /  10  10   0  10
CARLSBAD NM                71 103  72 100  /  20   0  10   0
DRYDEN TX                  75 101  76  97  /  40  10  10  20
FORT STOCKTON TX           73 101  73  96  /  40  10  10  10
GUADALUPE PASS TX          67  93  68  91  /  20  10  10   0
HOBBS NM                   68  99  71  97  /  20   0   0   0
MARFA TX                   59  94  59  89  /  20  20  10  10
MIDLAND INTL AIRPORT TX    71  99  73  96  /  20   0   0  10
ODESSA TX                  72 100  74  97  /  20   0   0  10
WINK TX                    72 103  74 101  /  30   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

10/67
Hazardous weather outlook, Jul 30, 1:00 PM CDT, 3 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
100 PM CDT WED JUL 30 2008

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-311800-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
100 PM CDT WED JUL 30 2008 /1200 PM MDT WED JUL 30 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS MUCH OF WEST TEXAS AND
SOUTHEASTERN NEW MEXICO THIS AFTERNOON INTO TONIGHT. THE BEST
CHANCES FOR THUNDERSTORMS WILL BE SOUTH OF INTERSTATE 10 THIS
AFTERNOON AND EVENING. WIND GUSTS TO 50 MPH...BRIEF HEAVY
RAINFALL...AND SMALL HAIL COULD ACCOMPANY THE STRONGEST STORMS.
FREQUENT LIGHTNING CAN ALSO BE EXPECTED IN AND NEAR ANY
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED THUNDERSTORMS WILL BE POSSIBLE THURSDAY...FRIDAY...AND
SATURDAY AFTERNOONS SOUTH OF A LINE FROM VAN HORN TO SHEFFIELD.
GUSTY WINDS AND BRIEF HEAVY RAIN WILL BE POSSIBLE FROM THESE
STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Jul 30, 2:39 PM CDT, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
239 PM CDT WED JUL 30 2008

TXZ081-302015-
BIG BEND AREA-
239 PM CDT WED JUL 30 2008

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR CENTRAL BREWSTER COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 8 MILES SOUTHEAST OF MARATHON AT
239 PM CDT...MOVING SOUTH AT 7 MPH. BRIEF GUSTY WINDS...HEAVY
RAINFALL...AND SMALL HAIL UP TO ONE HALF INCH IN SIZE IS POSSIBLE
WITH THIS STORM.

PEOPLE IN CENTRAL BREWSTER COUNTY...INCLUDING THE CITY OF MARATHON...
SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND
REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
Special weather statement, Jul 30, 3:53 PM CDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
353 PM CDT WED JUL 30 2008

TXZ060-061-067-068-302130-
WINKLER-ECTOR-WARD-CRANE-
353 PM CDT WED JUL 30 2008

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHEASTERN WARD...
NORTHWESTERN CRANE...SOUTHEASTERN WINKLER AND SOUTHERN ECTOR
COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTHWEST OF PENWELL AT 353
PM CDT...MOVING SOUTHWEST AT 31 MPH. MOTORISTS TRAVELING ALONG
INTERSTATE 10 BETWEEN ODESSA AND PYOTE WILL LIKELY ENCOUNTER GUSTY
WINDS UP TO 55 MPH AND POSSIBLY BLOWING DUST.

PEOPLE IN NORTHEASTERN WARD...NORTHWESTERN CRANE...SOUTHEASTERN
WINKLER AND SOUTHERN ECTOR COUNTIES...INCLUDING THE CITY OF
MONAHANS...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

GUSTY WINDS TO 55 MPH... SMALL HAIL... HEAVY RAIN... AND DEADLY
LIGHTNING ARE POSSIBLE.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 4:04 PM CDTSevere Thunderstorm WarningMAFCrane, Ector, Ward56 min
Jul 30, 4:35 PM CDTSevere Thunderstorm WarningMAFBrewster40 min
Jul 30, 4:48 PM CDTAreal Flood AdvisoryMAFBrewster3 hr
Jul 30, 6:47 PM CDTAreal Flood AdvisoryMAFEctor, Midland3 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.